Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 210, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 9, 2019, 8:37 PM CDT for 4 counties in Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2019, 8:37 PM CDT (01:37 UTC)
- Expired
- Sep 9, 2019, 9:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Grundy County, IA, Hardin County, IA, Marshall County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 73 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 3:32 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1804 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 6:24 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 9, 6:24 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 624 PM CDT Mon Sep 9 2019 ...Updated Aviation Discussion... .DISCUSSION.../Tonight through Monday/ Issued at 314 PM CDT Mon Sep 9 2019 Surface boundary has made slow progress north into central Iowa this afternoon with isolated to scattered convection. Instability has increased rapidly in the warm sector with 100MB Mixed-Layer CAPE of around 2000 J/KG in southwest Iowa. There is a very tight gradient of CAPE along the boundary and this will be the focus area late this afternoon into the evening of any potential severe storms. Shear along this boundary is quite robust with bulk parameters of 30-40kts in the first kilometer. While the low level shear is quite good along with the 0-3km CAPE of 100-150 J/KG, mid level lapse rates are somewhat weak. This would suggest an overall limit on hail size without stronger mid level accelerations. However, the tornado threat will still remain given the low LCL, decent low level CAPE and the strong near low level shear. The main concern will be as storms approach/intersect the boundary where the increased helicity would support quick spin- ups. All the activity will lift northeast this evening and will pass into MN later in the evening. However, additional forcing is forecast along the low level moisture transport axis overnight with additional convection. This will produce an axis of storms from southwest to northeast across the forecast area during the night which will shift slightly south as a the front heads back south toward daybreak. Locally heavy rainfall is expected with the storms as the train over the same areas, although most areas can handle some decent rainfall. The convection will gradually subside Tuesday morning with a break from storms for much of the day as forcing will remain negligible. Additional convection is expected in Tuesday night/early Wednesday, primarily across the northern half of the state where near the location of a warm front. Strong moisture transport into the boundary overnight will support convection which is expected to be moving east into Iowa from Nebraska and South Dakota. The main threat will be from heavy rainfall but some gusty winds are also expected. With the boundary lifting northward into later Wednesday/early Thursday, the threat of storms will be relegated to northern Iowa with warm and humid conditions in central and southern Iowa. The main western trof approaches on Thursday with a stronger synoptic boundary crossing the state during the day. Convection, possibly severe, is expected to cross central into eastern Iowa by midday into the evening before cooler and drier air arrives in the wake of the front. Thereafter, much of the weather will be quiet Thursday night into early next week except for some threat of storm Saturday night into early Sunday with a surge of theta-e advection. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 620 PM CDT Mon Sep 9 2019 Storms to impact ALO and possibly DSM and MCW this evening. Strong winds likely at the ALO airport through 01z. Otherwise, intermittent MVFR to IFR ceilings this evening and then another round of rain is forecast to develop past 06z tonight. This round likely to bring some MVFR visibility at times. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Cogil AVIATION...Podrazik
Hazardous weather outlook, Sep 9, 4:24 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 424 PM CDT Mon Sep 9 2019 IAZ074-075-081>086-092>097-101100- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 424 PM CDT Mon Sep 9 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible this afternoon and evening. At this time, the threat for severe weather is marginal. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Wednesday and Thursday afternoon and evenings. A few of these storms could be strong to severe...especially Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, but cannot be ruled out later in the week. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-101100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren- 424 PM CDT Mon Sep 9 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Strong to severe thunderstorms are expected into the evening. Tornadoes and damaging winds are the primary threats, with large hail a secondary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday... Wednesday... and Thursday afternoon and evenings. A few of these storms could be strong to severe...especially on Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening... and also again later this week.
In the hours before
Local storm report, Sep 9, 7:10 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT MON SEP 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND GST WATERLOO REGIONAL AIRPO 42.55N 92.40W
09/09/2019 M62 MPH BLACK HAWK IA ASOS
ASOS STATION KALO WATERLOO AIRPORT.
&&
KLPLocal storm report, Sep 9, 7:31 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT MON SEP 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND DMG 4 SSE HUBBARD 42.26N 93.27W
09/09/2019 HARDIN IA TRAINED SPOTTER
MULTIPLE TREES DOWN SOUTH OF HUBBARD. ONE OF
THE TREES WAS 24 INCHES IN DIAMETER. SPOTTER
ESTIMATED WIND GUST UP TO 60 MPH.
&&
AKLocal storm report, Sep 9, 7:49 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT MON SEP 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND GST 4 E ALBION 42.12N 92.92W
09/09/2019 M59 MPH MARSHALL IA ASOS
ASOS STATION KMIW MARSHALLTOWN AIRPORT.
&&
KLPLocal storm report, Sep 9, 7:51 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 PM CDT MON SEP 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG CONRAD 42.22N 92.87W
09/09/2019 GRUNDY IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS TREE DAMAGE AROUND
CONRAD AND A COUPLE POWER LINES DOWN.
DELAYED REPORT. TIME ESTIMATED FROM RADAR.
&&Local storm report, Sep 9, 8:02 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT MON SEP 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 2 WSW WEST DES MOINES 41.56N 93.78W
09/09/2019 E60 MPH POLK IA PUBLIC
SOCIAL MEDIA REPORT OF ESTIMATED 60 MPH
GUST.
&&
AKLocal storm report, Sep 9, 8:14 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
814 PM CDT MON SEP 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM LIGHTNING SHELL ROCK 42.71N 92.58W
09/09/2019 BUTLER IA LAW ENFORCEMENT
LIGHTNING STRUCK A UTILITY POLE. DELAYED
REPORT.
0728 PM TSTM WND DMG 3 N HUDSON 42.46N 92.44W
09/09/2019 BLACK HAWK IA PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
0633 PM TSTM WND DMG 2 SSE SHELL ROCK 42.69N 92.57W
09/09/2019 BUTLER IA LAW ENFORCEMENT
SEVERAL TREE LIMBS, A FEW LARGE ONES, DOWN
THROUGHOUT THE TOWN OF SHELL ROCK. SOME WERE
BLOCKING STREET. DELAYED REPORT AND TIME
ESTIMATED BY RADAR.
0632 PM TSTM WND DMG CLARKSVILLE 42.78N 92.67W
09/09/2019 BUTLER IA LAW ENFORCEMENT
LARGE TREE LIMB DOWN ON A HOME IN
CLARKSVILLE. DELAYED REPORT AND TIME
ESTIMATED BY RADAR.
0615 PM TSTM WND DMG PARKERSBURG 42.57N 92.78W
09/09/2019 BUTLER IA LAW ENFORCEMENT
SEVERAL LARGE TREE LIMBS DOWN THROUGHOUT
PARKERSBURG AND A COUPLE TREES REPORTED TO
HAVE FALLEN ON HOMES. DELAYED REPORT AND
TIME ESTIMATED BY RADAR.
0727 PM TSTM WND GST ELK RUN HEIGHTS 42.47N 92.25W
09/09/2019 M60 MPH BLACK HAWK IA PUBLIC
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Grundy, Hardin | 40 min |
| Sep 9, 7:10 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 50 min |
| Sep 9, 7:33 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler, Franklin, Grundy | 42 min |
| Sep 9, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 37 min |
| Sep 9, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 25 min |
| Sep 9, 8:03 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy, Tama | 57 min |
| Sep 9, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 32 min |
| Sep 10, 3:57 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Warren | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.